Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 131, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2002, 6:34 PM EDT for Greenbrier County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2002, 6:34 PM EDT (22:34 UTC)
- Expired
- Jul 1, 2002, 7:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
245 WUUS51 KRNK 012234 SVRRNK WVC025-012300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 633 PM EDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 700 PM EDT. * AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LEWISBURG...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO QUARTER SIZE CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE LEWISBURG... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 03 LAT...LON 3782 8030 3787 8052 3773 8054 3773 8032
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:50 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 1, 2:50 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 250 PM EDT MON JUL 1 2002 VERY LTL CHG IN MOSTLY FEATURELESS ATMOSPHERE NEXT FEW DAYS. UPR RIDGING OVER THE MIDWEST AND NORTHERLY FLOW ALOFT WILL KEEP WEAK LEE TROF MEANDERING NEAR THE FA PROVIDING SOME MOISTR CONVERGENCE AND FOCUS FOR AFTN AND EVE STORMS THRU MUCH OF THE WEEK. AREA OF WEAK VORT SLOWLY DROPPING SOUTH NEXT COUPLE DAYS MAY ALSO HELP TRIGGER CONVECTION. CONT CHC POPS THRU THURSDAY. LATER IN THE WEEK S/WV ENERGY RIDING ACROSS THE GREAT LAKES REGION WILL CREATE SOME TROFFING OFF THE EAST COAST WHICH ATTEMPS TO BRING A FRONT THRU. MODELS CONT TO PUSH TIMING ON FRONT FURTHER INTO THE FUTURE...WHICH THIS TIME OF YEAR MEANS IT WILL LIKELY NEVER MAKE IT. WILL CONT TO KEEP WEEKEND DRY FOR NOW BUT WARM TEMPS UP A BIT. FCSTID =9 ROA 69 90 69 92 / 30 30 30 30 LYH 67 91 68 92 / 30 30 30 30 DAN 70 92 71 93 / 30 30 30 30 BLF 63 84 64 85 / 40 40 30 30 LWB 62 83 63 84 / 40 40 30 30 BCB 64 85 64 86 / 30 30 30 30 TNB 62 84 62 84 / 40 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 1, 6:25 PM EDT, 9 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-020030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 625 PM EDT MON JUL 1 2002 SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN WERE DEVELOPING OVER THE MOUNTAINS OF WESTERN VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. DUE TO THE SLOW MOVEMENT OF THESE THUNDERSTORMS...AN INCH OR TWO OF RAIN IS POSSIBLE IN A VERY SHORT PERIOD OF TIME. PONDING OF WATER ON ROADS...ALONG WITH POOR DRAINAGE FLOODING IS LIKELY. IN ADDITION...THESE THUNDERSTORMS MAY CONTAIN PEA SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MILES AN HOUR. THESE THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE EVENING HOURS...DIMINISHING AFTER SUNSET. IF YOU ARE DRIVING AND CAUGHT IN ONE OF THESE THUNDERSTORMS...PLEASE SLOW DOWN AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR IN FRONT OF YOU. IF THE RAIN BECOMES TOO HEAVY...PULL OVER TO THE SIDE OF THE ROAD UNTIL THE STORM HAS PASSED. 11
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.